SAN DIEGO (KSWB) – Authorities have released body camera footage of a San Diego County sheriff’s deputy collapsing after being exposed to fentanyl in the field last month, a harrowing encounter that could have cost him his life.
The video, released as part of a public safety campaign, shows the events of July 3 in San Marcos, where the department says Deputy David Faiivae found a bag of white powder while searching a vehicle involved in an arrest.
Faiivae, who was still in training, was on his first radio call of the day with his field training officer, Cpl. Scott Crane.
“It could be cocaine or fentanyl,” Crane can be hard saying to the trainee. A short time later, the corporal confirms: “It tested positive for fentanyl.”
In a testimonial released as part of the public safety video, Crane says he warned the less-experienced Faiivae to be more careful handling the drugs. “That stuff’s no joke dude,” he can be heard telling the deputy in body camera video.
“I was like, ‘Hey dude, too close, you can’t get that close to it,”” Crane said in the public safety video. “A couple seconds later, he took some steps back and he collapsed.”
Video shows Crane jump into action and administer Narcan nasal spray — used to treat suspected opioid overdoses — to Faiivae until paramedics arrived.
Fentanyl is a synthetic opioid that’s 50 times more potent than heroin and 100 times more potent that morphine, according to the U.S. Drug Enforcement Administration.
In 2019, the San Diego County Medical Examiner reported 151 fentanyl-related overdose deaths, and last year, the number nearly tripled to more than 460 deaths. This year, officials believe the county is on track to exceed 700 deaths tied to fentanyl use.
Some medical experts have refuted the risks of accidental fentanyl contact, a report published last year in the Harm Reduction Journal shows. The report found that documented cases of overdoses from exposure often can be attributed to the so-called “nocebo effect,” in which people believe they’ve encountered a toxic substance and experience expected symptoms of the exposure.
The U.S. Centers for Disease Control and Prevention says fentanyl can be absorbed into the body “via inhalation, oral exposure or ingestion, or skin contact.”
The sheriff’s department said it released the video Thursday in hopes of bringing awareness to show how dangerous the drug is, and how exposure to even a few grains can be deadly.
“Exposure to the fumes can cause the reaction that he had,” Undersheriff Kelly Martinez said. “But also with dermal exposure, it could have gotten in through the skin in his hands.”
Martinez said at one point, Faiivae was “removing his gloves and putting them back on” during the incident. She suggested there’s anecdotal evidence that using hand sanitizer and cleaning solutions amid the pandemic “actually helps with the transmission to the skin.”